Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 24, NWS Memphis, TN

March 30, 2022Calhoun County, Chickasaw County, Pontotoc County, Mississippi

NWS Memphis, TN issued this tornado warning at Mar 30, 2022, 5:35 PM CDT for Calhoun County, Chickasaw County, Pontotoc County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2022, 5:35 PM CDT (22:35 UTC)
Expired
Mar 30, 2022, 6:00 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:05 PM CDTTSTM WND DMGHouston, MSVERY LARGE TREE DOWN ON COUNTRY CLUB ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

628 
WFUS54 KMEG 302235
TORMEG
MSC013-017-115-302300-
/O.NEW.KMEG.TO.W.0024.220330T2235Z-220330T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
535 PM CDT Wed Mar 30 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Western Chickasaw County in northeastern Mississippi...
  Central Calhoun County in northeastern Mississippi...
  Southwestern Pontotoc County in northeastern Mississippi...

* Until 600 PM CDT.
    
* At 535 PM CDT, a severe thunderstorm producing a tornado was
  located near Slate Springs, or 20 miles southwest of Houston,
  moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Houston, Bruce, Calhoun City, Vardaman, Derma, Pittsboro, Slate
  Springs, Pyland, Houlka, New Houlka, Robbs, Thorn, Van Vleet,
  Parkersburg, Reid, Loyd, Thelma, Tabbville, Matthews and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3373 8945 3416 8928 3416 8925 3418 8924
      3405 8883 3374 8916 3374 8919 3372 8919
      3372 8943
TIME...MOT...LOC 2235Z 207DEG 51KT 3376 8932 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:12 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 3:12 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
312 PM CDT Wed Mar 30 2022

.DISCUSSION...

Severe weather is ongoing across much of the Midsouth and is
expected to continue in portions of west Tennessee and northeast
Mississippi through 9-10pm. Low-level shear remains quite
strong per regional VWP data -- 850 mb winds are around 50 kts from
Jackson, MS to Memphis. Damaging wind gusts will continue to be a
threat as this line moves into temperatures in the lower 70s and
dewpoints in the low to mid 60. Farther north into northeastern
Arkansas and western Tennessee, buoyancy is less owing to cloud
cover; however, low /mid-level winds remain very strong.

Strong, possibly damaging wind is also ongoing across the
Midsouth, that is not associated with thunderstorms. Numerous
gusts have been observed in the mid to upper 40 mph range. Well
ahead of the line of thunderstorms, a 53 mph gradient wind was
observed at Tupelo, MS.

Showers, thunderstorms and wind should taper off overnight. Lows
will fall into the 40s across most of the Midsouth.

Surface high pressure will build in tomorrow followed by a weak
ridge aloft Friday. As a result, dry conditions are expected.
Morning lows will be in the 40s Thursday and in the mid to upper
30s Friday. Expect high temperatures in the mid 50s to mid 60s
each day.

Temperatures will trend warmer over the weekend. Afternoon highs
should warm back into the mid 60s to mid 70s. There may be a few
showers early Saturday as a quick moving shortwave moves from
southwest Missouri, across the Midsouth and into middle Tennessee.

The warming trend will continue Monday. A trough will deepen over
the western US Sunday into early next week setting up southwest
flow across the Midsouth. Tuesday into Wednesday rain and
thunderstorms are expected to return to the Midsouth as another
dynamic storm system moves across the middle and lower Mississippi
River valley.

30

&&

.AVIATION...18Z TAF Set

Southerly winds are increasing across the Mid-South. Seeing gusts
up to 30 KTS already. Speeds will continue to increase this
afternoon until a line of convection moves through the region.
Did not change the timing of the convection much. Still expecting
line to move through KJBR between 19-22Z, KMEM between 20-23Z,
KMKL between 21-24Z, and KTUP between 22-01Z. MVFR CIGS will
spread into the area behind the convection and will persist at
KMKL and KTUP through 15-17Z. Winds will subside after the
convection but will still remain gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...High Wind Warning until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...High Wind Warning until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...High Wind Warning until 7 PM CDT this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...High Wind Warning until 7 PM CDT this evening for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 30, 11:59 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Mar 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-311900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1159 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe weather is likely across the entire Mid-South. The greatest
risk is across north Mississippi. The primary hazards are
damaging wind and tornadoes. A secondary hazard includes flash
flooding.

Timing of severe storms will be most likely over east Arkansas
and the Missouri Bootheel during late morning to early afternoon,
and over west Tennessee and north Mississippi in the early to
late afternoon.

In addition to the severe weather threat, very strong non-
thunderstorm wind with gusts to 60 mph are expected across the
entire Mid-South. The wind will be sufficiently strong to cause
tree damage and power outages. It will also make travel difficult,
especially for high profile vehicles and particularly on east-
west highways.

Strong wind may also result in localized blowing dust around
freshly plowed fields resulting in diminished visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

In the hours before

Local storm report, Mar 30, 4:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     4 SSW KINGS             34.25N 90.63W
03/30/2022                   COAHOMA            MS   EMERGENCY MNGR

            REPORT OF MULTIPLE TREES AND POWERLINES DOWN
            NEAR THE NEIGHBORHOOD OF STOVALL RD. AND
            RESERVATION RD. TREES UPROOTED AND SNAPPED
            AS WELL AS DAMAGE TO HOUSES AND VEHICLES.

&&

SWB
Local storm report, Mar 30, 5:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     MARKS                   34.26N 90.27W
03/30/2022                   QUITMAN            MS   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN IN MARKS
            AND LAMBERT.

&&

SWB
Local storm report, Mar 30, 5:06 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     1 N SOUTHAVEN           34.99N 90.00W
03/30/2022                   DESOTO             MS   FIRE DEPT/RESCUE

            DAMAGE TO A WAREHOUSE AT I-55 AND STATELINE
            RD.

&&
Local storm report, Mar 30, 5:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     6 E BATESVILLE          34.32N 89.83W
03/30/2022                   PANOLA             MS   PUBLIC

            FUNNEL CLOUD NEAR HWY 315 & HWY 6.

0440 PM     TSTM WND DMG     CHARLESTON              34.01N 90.06W
03/30/2022                   TALLAHATCHIE       MS   EMERGENCY MNGR

            REPORTS OF SOMEONE TRAPPED IN A HOUSE, AS
            WELL AS TREES AND POWER LINES DOWN
            THROUGHOUT THE COUNTY.

&&
Local storm report, Mar 30, 5:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     HARMONTOWN              34.53N 89.65W
03/30/2022                   LAFAYETTE          MS   TRAINED SPOTTER

            ESTIMATED WIND GUST 60MPH 3 MI NORTH OF
            SARDIS LAKE. ALSO HAS TREES DOWN AROUND THE
            AREA.

&&
Local storm report, Mar 30, 5:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     MARIE                   35.61N 90.08W
03/30/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            DAMAGE TO HOME WITH SIDING OFF HOME IN
            MARIE.

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:44 AM CDTHigh Wind WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more16 hr
Mar 30, 3:26 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica49 min
Mar 30, 3:45 PM CDTTornado WarningMEGTunica21 min
Mar 30, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGPanola, Quitman, Tallahatchie, Yalobusha48 min
Mar 30, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Panola, Quitman, Tate, Tunica41 min
Mar 30, 4:42 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica48 min
Mar 30, 4:45 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Tallahatchie, Yalobusha45 min
Mar 30, 4:48 PM CDTAreal Flood AdvisoryMEGTunica101 min
Mar 30, 4:51 PM CDTTornado WarningMEGDeSoto, Marshall, Tate24 min
Mar 30, 4:53 PM CDTTornado WarningMEGDeSoto37 min
Mar 30, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGAlcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more48 min
Mar 30, 5:21 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCalhoun, Chickasaw, Lafayette, Lee, Pontotoc, Prentiss and 2 more39 min
Mar 30, 5:25 PM CDTTornado WarningMEGCalhoun, Lafayette, Pontotoc, Union35 min
Mar 30, 5:26 PM CDTAreal Flood AdvisoryMEGDeSoto115 min
Mar 30, 5:54 PM CDTTornado WarningMEGLee, Prentiss, Tippah, Union36 min
Mar 30, 5:56 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe, Pontotoc, Union49 min
Mar 30, 5:59 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Union46 min
Mar 30, 6:18 PM CDTTornado WarningMEGChickasaw, Itawamba, Lee, Pontotoc27 min
Mar 30, 6:37 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe53 min
Mar 30, 6:39 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo66 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.